Pennsylvania, 2011

Flooding in Pennsylvania, March 5 to 6, 2011

March 5 to 6, 2011 · NWS PBZ · 2 events in 2 counties and zones

A low pressure system, moving from the plains to the Ohio Valley, brought widespread rainfall of 1 to 2 inches over western Pennsylvania beginning Saturday March 5th, and lasting through Sunday morning, March 6th. Area streams and creeks rose in response to this rainfall causing localized flooding in Venango and Forest counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A low pressure system, moving from the plains to the Ohio Valley, brought widespread rainfall of 1 to 2 inches over western Pennsylvania beginning Saturday March 5th, and lasting through Sunday morning, March 6th. Area streams and creeks rose in response to this rainfall causing localized flooding in Venango and Forest counties. Rain then transitioned to snow Sunday with snow totals of 7 to 10 inches over the mountains in Garrett and Preston counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 5, 3:59 AM EST, 7 hours 1 minute earlier.

Area forecast discussion, Mar 5, 3:59 AM EST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 AM EST SAT MAR 5 2011

.SYNOPSIS...
LOW PRESSURE WILL SLOWLY MOVE FROM THE PLAINS ACROSS THE OHIO
VALLEY TONIGHT INTO SUNDAY. WIDESPREAD 1 TO 2 INCH RAINFALL CAN BE
EXPECTED. PRECIPITATION WILL CHANGE TO SNOW DURING THE DAY SUNDAY
WITH SOME ACCUMULATION.

&&

.NEAR TERM /THROUGH TONIGHT/...
BULK OF RAIN MOVING ACROSS EASTERN OHIO AND NORTHWEST PA EARLY
THIS MORNING AND WILL GRADUALLY SPREAD EAST AS STORM SYSTEM MOVES
NORTHEAST TO THE OHIO VALLEY. LITTLE CHANGE IN THINKING ON
RAINFALL AMOUNTS AND TIMING WITH HEAVIEST RAINFALL THIS AFTERNOON
AND TONIGHT. STILL 1 TO 2 INCHES EXPECTED WITH STREAMS AND CREEKS
LIKELY TO HAVE SOME FLOODING WITH AREAL FLOOD WATCH REMAINING IN
PLACE. SEE HYDRO SECTION BELOW FOR INFORMATION ON AREA RIVERS. QUITE
MILD TODAY ESPECIALLY SOUTH OF PITTSBURGH WITH STRONG SOUTHERLY
FLOW. CONTINUE ABOVE NORMAL TEMPERATURES TONIGHT AS SURFACE LOW
MOVES TO SOUTH OF PITTSBURGH AND WILL HOLD COLD WEST OF REGION
UNTIL DAYBREAK.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
SURFACE LOW WILL SHIFT EAST SUNDAY MORNING WITH RAIN TRANSITIONING
TO SNOW FROM NORTHWEST TO SOUTHEAST ACROSS REGION AS STRONG COLD
ADVECTION BUILDS IN BEHIND THE LOW. GFS AND ECMWF GIVE SOME
ACCUMULATION AND FORECAST IS FOR 1-3 INCHES NORTH OF I-80 CORRIDOR
AND AROUND AN INCH ELSEWHERE. NAM MODEL AN OUTLIER WITH A VERY
SIGNIFICANT SNOWFALL FOR MUCH OF REGION AS IT HAS A SLOWER
SOLUTION WITH DEEP MOISTURE REMAINING IN COLD AIR ACROSS REGION
SUNDAY INTO SUNDAY NIGHT. USED A COMPROMISE FOR SNOWFALL BUT THIS
SITUATION WILL NEED TO BE CLOSELY MONITORED. TEMPERATURES SUNDAY
WILL FALL THROUGH THE DAY. SNOW SHOWERS SUNDAY NIGHT WILL DIMINISH IN
THE RIDGES AFTER EVENING WITH A LIGHT ACCUMULATION EXPECTED. COLD
WITH TEMPERATURES NEAR 10 DEGREES BELOW NORMAL.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
HIGH PRESSURE RIDGE WILL THEN EXTEND SOUTH FROM ONTARIO...BRINGING
DRY AND COOL CONDITIONS MONDAY THROUGH TUESDAY NIGHT.

NEXT LOW PRESSURE SYSTEM WILL THEN MOVE NORTHEAST FROM THE CENTRAL
PLAINS WEDNESDAY MORNING TO SAULT STE MARIE BY THURSDAY MORNING AND
OVER NEW ENGLAND BY FRIDAY. 12Z GFS/12Z ECMWF/00Z GEFS ARE ALL IN
GOOD AGREEMENT WITH PRECIPITATION...AND HAVE ACCORDINGLY BUMPED
ALL LOCATIONS UP TO LIKELY POPS. ALL OF THESE MODELS SHOW AT LEAST
AN INCH OF LIQUID PRECIPITATION...MOST OF WHICH SHOULD FALL AS
RAIN. DEPENDING ON HOW MUCH PRECIPITATION FALLS THIS WEEKEND...THE
MID-WEEK LOW CERTAINLY HAS THE POTENTIAL TO BRING ANOTHER ROUND OF
HYDROLOGY CONCERNS. NORTHWEST FLOW WILL DEVELOP BEHIND THE
LOW...AND 850MB TEMPS SHOULD BE COLD ENOUGH TO ALLOW FOR SOME LAKE
EFFECT SHOWERS ON FRIDAY. BY THIS TIME SURFACE TEMPERATURES SHOULD
BE MARGINAL...ALLOWING FOR A RAIN/SNOW MIX.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
FOR TODAY, WILL USE A BLEND OF CURRENT HRRR RUN, 00Z NAM, AND 21Z
SREF. MODELS IN DECENT AGREEMENT OF KEEPING THE LOW CLOUDS AND MAIN
RAIN AREA TO THE WEST OF MOST PORTS THROUGH THE MORNING HOURS. WILL
GO WITH A VFR FORECAST AT ALL LOCATIONS INTO THE EARLY AFTERNOON,
WITH SPORADIC AREAS OF NON-RESTRICTION LIGHT RAIN. THE OTHER PROBLEM
FOR PILOTS THROUGH MIDDAY WILL BE LLWS. FORECAST SOUNDINGS ARE
SHOWING 45 TO 50KTS JUST ABOUT THE SURFACE THROUGH THE MORNING
HOURS. SFC WIND WILL VARY DEPENDING ON LOCATION OF PORTS, WITH GUSTS
EARLY TO THE WEST AND EAST AND THEN OTHER PORTS SEEING WIND SPEEDS
INCREASING DURING THE MORNING HOURS.

STILL A GREAT DEAL OF UNCERTAINTY FOR TONIGHT AND SUNDAYS FORECAST,
AS MODELS CONTINUE TO SHOW VARYING SOLUTIONS. WILL GO WITH MVFR TO
IFR FORECAST TONIGHT AS RAIN INCREASES AND CLOUDS LOWER.

THE COLD FRONT WILL PUSH ACROSS THE DISTRICT SOMETIME ON SUNDAY,
WITH TIMING REMAINING AN ISSUE. EXPECT RESTRICTIONS TO CONTINUE
THROUGHOUT SUNDAY WITH A CHANGE OVER TO SNOW FROM NW TO SE.

&&

.HYDROLOGY...
RIVER FLOOD WATCHES ISSUED AS FORECAST QPF THROUGH SUNDAY IS
FORECAST TO BRING AREA RIVERS ABOVE FLOOD STAGE IN MANY LOCATIONS
MAINLY BY MONDAY. EXACT RISES WILL DEPEND ON TIMING AND AMOUNT OF
RAINFALL FOR EACH BASIN AND MAY BE SUBJECT TO CHANGE BEFORE ANY
RIVER FLOOD WARNINGS ARE ISSUED. QPF FROM 1 TO OVER 2 ICNHES IS
EXPECTED FOR BASIN AVERAGE.

A FLOOD WARNING CONTINUES FOR THE TUSCARAWAS RIVER ABOVE NEW
PHILADELPHIA, A FLOOD WARNING CONTINUES FOR THE MUSKINGUM RIVER AT
COSHOCTON, AND A FLOOD ADVISORY CONTINUES FOR THE OHIO RIVER AT
PITTSBURGH AFFECTING ALLEGHENY COUNTY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH SUNDAY MORNING
     FOR MDZ001.
OH...FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH SUNDAY MORNING
     FOR OHZ039>041-048>050-057>059-068-069.
PA...FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH SUNDAY MORNING
     FOR PAZ007>009-013>016-020>023-029-031-073>076.
WV...FLOOD WATCH FROM 7 AM EST THIS MORNING THROUGH SUNDAY MORNING
     FOR WVZ001>004-012-021>023-041.

&&
Hazardous weather outlook, Mar 5, 3:37 AM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 AM EST SAT MAR 5 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-060845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
337 AM EST SAT MAR 5 2011

...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH SUNDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

WIDESPREAD HEAVY OR PROLONGED RAINFALL THIS WEEKEND WILL IMPACT
AREA RIVERS ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Venango

When
March 5, 11:00 AM EST to 7:00 PM EST
Where
Venango County, 1.8 mi W of Cherrytree to 1.93 mi W of Cherrytree
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.535, -79.764

Emergency manager reports Gresham Road is closed due to flooding in Oakland Township.

Flood, Forest

When
March 6, 12:37 PM EST to 8:30 PM EST
Where
Forest County, 0.55 mi ESE of Lynch to 0.87 mi NE of Lynch
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.598, -79.040

A trained spotter reports that Tionesta Creek is out of it's banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288432, 288454.